Alert archive / Hawaii / Wind Advisories in 2014

Wind Advisory 24, NWS Honolulu, HI

July 20, 2014Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Jul 20, 2014, 12:09 PM HST for Kalawao County, Hawaii. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jul 20, 2014, 12:09 PM HST (22:09 UTC)
Expired
Jul 20, 2014, 3:42 PM HST
In force
4 hr
Issued by
NWS Honolulu, HI

County Kalawao County, HI

The radar

The Molokai radar (PHMO), 24 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 10.2 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2014-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1089 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2014-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1089 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
459 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-72 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

019 
WWHW70 PHFO 202209
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1209 PM HST SUN JUL 20 2014

...WIND ADVISORY FOR LANAI MOLOKAI AND KAHOOLAWE THROUGH 4 PM...

HIZ012>016-210200-
/O.NEW.PHFO.WI.Y.0024.140720T2209Z-140721T0200Z/
MOLOKAI WINDWARD-MOLOKAI LEEWARD-LANAI MAKAI-LANAI MAUKA-
KAHOOLAWE-
1209 PM HST SUN JUL 20 2014

...WIND ADVISORY IN EFFECT UNTIL 4 PM HST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM HST THIS AFTERNOON. 

* WINDS...NORTHEAST 25 TO 35 MPH WITH LOCALIZED GUSTS TO 55 MPH.

* TIMING...WINDS ARE EXPECTED TO TREND DOWN THROUGH 4 PM. 

* IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND 
  MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$
1 follow-up statement
112 
WWHW70 PHFO 210142
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
342 PM HST SUN JUL 20 2014


HIZ012>016-210245-
/O.CAN.PHFO.WI.Y.0024.000000T0000Z-140721T0200Z/
MOLOKAI WINDWARD-MOLOKAI LEEWARD-LANAI MAKAI-LANAI MAUKA-
KAHOOLAWE-
342 PM HST SUN JUL 20 2014

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS CROSS MOLOKAI...LANAI AND KAHOOLAWE ARE BEGINNING TO SLOWLY
TREND DOWNWARD...AND THAT IS EXPECTED TO CONTINUE OVERNIGHT. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jul 20, 10:00 AM HST, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 20, 10:00 AM HST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST SUN JUL 20 2014

.SYNOPSIS...
DEEP TROPICAL MOISTURE REMAINS OVER THE ISLANDS BRINGING CLOUDS AND
RAIN. AN UPPER LEVEL TROUGH NEAR THE ISLANDS IS HELPING TO SPARK
LOCALLY HEAVY SHOWERS AND THUNDERSTORMS. EXPECT CONDITIONS TO
IMPROVE LATE MONDAY AND TUESDAY...WHEN A MORE STABLE TRADE WIND
PATTERN WILL RETURN.
&&

.DISCUSSION...
THE FORECAST HAS BEEN UPDATED AGAIN TO LOW POPS AROUND KAUAI...OAHU
AND THE BIG ISLAND FOR THE REST OF THE MORNING AND TO A LESSER
DEGREE THIS AFTERNOON. THE BULK OF THE HEAVY RAIN AND THUNDERSTORMS
HAVE SHIFTED TO THE NORTHEAST OF MAUI COUNTY AS OF 10 AM. THAT BEING
SAID...THERE REMAINS PLENTY OF MOISTURE FOR ADDITIONAL RAIN...AND
THE UPPER TROUGH REMAINS CLOSE ENOUGH TO TRIGGER HEAVIER RAIN. THE
INSTABILITY STILL COULD SPARK A FEW THUNDERSTORMS...SO THAT CHANCE
REMAINS IN THE FORECAST.

THE DEEP TROPICAL MOISTURE CONTINUED TO SPREAD ACROSS THE ISLAND
CHAIN LAST NIGHT...WHILE AN UPPER LEVEL TROUGH AXIS REMAINS JUST
WEST OF THE ISLANDS. THE UPPER LEVEL SYSTEM IS HELPING TO BRING AN
UNSTABLE AIRMASS TO THE ISLANDS WHICH COMBINED WITH THE DEEP
TROPICAL MOISTURE IS RESULTING IN LOCALLY HEAVY RAIN AND
THUNDERSTORMS.

OVERNIGHT SOUNDINGS AT HILO AND LIHUE BOTH SHOWED ALMOST 2 INCHES
PER HOUR OF PRECIPITABLE WATER /PW/. THIS TRACKS WITH WHAT THE
MODELS HAVE BEEN PREDICTING FOR SUNDAY OVER THE LAST SEVERAL RUNS.

GENERAL FORECAST PHILOSOPHY IS FOR THE UPPER TROUGH TO TRACK TO THE
WEST AND DISSIPATE BY TUESDAY...AS THE DEEP TROPICAL MOISTURE MOVES
ACROSS THE ISLANDS. SOME OF THE MODELS SUGGESTS THERE COULD BE
LINGERING MOISTURE INTO TUESDAY...SO WILL BE CHECKING THE MODELS
MORE CLOSELY TO DETERMINE IF CHANGES ARE NEEDED FOR THAT TIME PERIOD.

TRADE WIND WEATHER RETURNS BY THE MIDDLE OF THE WEEK DUE TO HIGH
PRESSURE FAR NORTH OF THE ISLANDS. THE GFS STILL SHOWS ANOTHER SLUG
OF TROPICAL MOISTURE MOVING TOWARDS THE ISLANDS FROM THE SOUTHWEST
BY SATURDAY AFTERNOON. WILL BE MONITORING THIS SITUATION CLOSELY.

&&

.MARINE...
WINDS REMAIN JUST BELOW SMALL CRAFT ADVISORY /SCA/ CRITERIA IN
THE WINDER LOCATIONS AROUND MAUI AND THE BIG ISLAND. THE WINDS ARE
EXPECTED TO REMAIN BELOW CRITERIA THROUGH MONDAY NIGHT...BEFORE
TRENDING UPWARDS. AN SCA MAY BE NEEDED FOR THOSE WINDIER LOCATIONS
AS EARLY AS TUESDAY NIGHT OR WEDNESDAY.

THERE WILL BE A SERIES OF SMALL SOUTH AND SOUTHEAST SWELLS IN THE
UPCOMING WEEK. THE HIGH PRESSURE FAR NORTH OF THE ISLANDS WILL HELP
TO PRODUCE SHORT PERIOD CHOPPY SURF ALONG EAST FACING SHORES.

&&

.AVIATION...
AN AIRMET REMAINS IN EFFECT FOR MOUNTAIN OBSCURATION ACROSS ALL
ISLANDS. EVEN AS THE THUNDERSTORMS AND HEAVIEST SHOWERS BEGIN TO
SHIFT NORTH OF STATE...ABUNDANT LOW-LEVEL MOISTURE WILL KEEP CLOUDS
AND SHOWERS SOCKED IN ACROSS ISLANDS. AN AIRMET FOR MODERATE ICING
IS ALSO IN EFFECT FOR THE BROAD LAYER 13-21KFT. 12Z SOUNDINGS SHOW
OVER A 3KFT DIFFERENCE IN FREEZING LEVEL DUE TO THE UPPER LEVEL
TROUGH NORTHWEST OF THE STATE. VALUES RANGE FROM NEAR 17KFT AT HILO
SLOPING TO LESS THAN 14KFT AT LIHUE. THE ICING THREAT WILL ALSO VARY
ACROSS THE STATE...WITH THE POTENTIAL GREATER AT THE LOWER END OF
THE RANGE ACROSS THE WESTERN HALF AND AT THE HIGHER END ACROSS THE
EASTERN HALF.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH 6 PM MONDAY FOR ALL THE MAIN HAWAIIAN
ISLANDS.
&&

DISCUSSION/MARINE...M BALLARD
AVIATION...BRAVENDER

In the hours before

Special weather statement, Jul 20, 7:28 AM HST, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
728 AM HST SUN JUL 20 2014

HIZ012>022-201930-
HALEAKALA SUMMIT-KAHOOLAWE-LANAI MAKAI-LANAI MAUKA-LEEWARD HALEAKALA-
MAUI CENTRAL VALLEY-MAUI LEEWARD WEST-MAUI WINDWARD WEST-
MOLOKAI LEEWARD-MOLOKAI WINDWARD-WINDWARD HALEAKALA-
728 AM HST SUN JUL 20 2014

AT 721 AM HST...STRONG OUTFLOW ASSOCIATED WITH A COLLAPSING
THUNDERSTORM JUST NORTH OF MAUI COUNTY WILL BRING STRONG
NORTHEASTERLY WINDS TO 40 MPH AND GUSTS TO 50 MPH ACROSS MAUI
COUNTY. EXPECT WINDS TO CONTINUE THROUGH AROUND 1000 AM THIS MORNING.

FOSTER
Local storm report, Jul 20, 7:49 AM HST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
749 AM HST SUN JUL 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 AM     NON-TSTM WND DMG 2 NE PAIA               20.93N 156.35W
07/20/2014                   MAUI               HI   BROADCAST MEDIA

            LARGE TREE KNOCKED DOWN OVER HANA HIGHWAY AT MALIKO
            GULCH. RADAR AND SENSORS REPORTED STRONG OUTFLOW WINDS
            FROM COLLAPSING THUNDERSTORM NORTH OF MAUI AROUND THIS
            TIME.

&&

MFOSTER
Special weather statement, Jul 20, 9:48 AM HST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
948 AM HST SUN JUL 20 2014

HIZ012>022-202145-
HALEAKALA SUMMIT-KAHOOLAWE-LANAI MAKAI-LANAI MAUKA-LEEWARD HALEAKALA-
MAUI CENTRAL VALLEY-MAUI LEEWARD WEST-MAUI WINDWARD WEST-
MOLOKAI LEEWARD-MOLOKAI WINDWARD-WINDWARD HALEAKALA-
948 AM HST SUN JUL 20 2014

STRONG OUTFLOW ASSOCIATED WITH A THUNDERSTORM JUST EAST OF MAUI
COUNTY WILL BRING STRONG NORTHEASTERLY WINDS TO 40 MPH AND GUSTS TO
50 MPH ACROSS MAUI COUNTY. EXPECT WINDS TO CONTINUE THROUGH AROUND
NOON TODAY.

FOSTER
Local storm report, Jul 20, 10:20 AM HST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1020 AM HST SUN JUL 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     FLASH FLOOD      KAHAKULOA               21.00N 156.55W
07/20/2014                   MAUI IN MAUI       HI   BROADCAST MEDIA

            OVERFLOWING OF KAHAKULOA STREAM ONTO KAHEKILI HWY
            REPORTED VIA SOCIAL MEDIA.

&&

MFOSTER

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 2:18 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Jul 19, 9:30 PM HSTSpecial Marine WarningHFO2 hr
Jul 19, 9:41 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Jul 19, 10:15 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Jul 19, 10:44 PM HSTSpecial Marine WarningHFO2 hr
Jul 19, 11:10 PM HSTFlash Flood WarningHFOHonolulu3 hr
Jul 20, 12:37 AM HSTFlash Flood WarningHFOHonolulu3 hr
Jul 20, 1:03 AM HSTFlash Flood WarningHFOHonolulu3 hr
Jul 20, 2:51 AM HSTFlash Flood WarningHFOHonolulu3 hr
Jul 20, 3:41 AM HSTFlash Flood WarningHFOHonolulu3 hr
Jul 20, 3:44 AM HSTFlash Flood WarningHFOKalawao3 hr
Jul 20, 5:43 AM HSTAreal Flood AdvisoryHFOKauai3 hr
Jul 20, 6:42 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Jul 20, 6:54 AM HSTSpecial Marine WarningHFO2 hr
Jul 20, 7:29 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Jul 20, 8:48 AM HSTSpecial Marine WarningHFO117 min
Jul 20, 12:23 PM HSTSmall Craft AdvisoryHFO9 hr

Nearby

Wind Advisories in Hawaii, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.